Colonic perforation: An unusual complication of therapy with high‐dose lnterleukin‐2

Douglas Schwartzentruber, Michael T. Lotze, Steven A. Rosenberg

Research output: Contribution to journalArticlepeer-review

Abstract

The majority (85%) of patients receiving high dose Interleukin‐2 (IL‐2) experience gastrointestinal side effects, namely nausea, vomiting and diarrhea. In this article we describe four cancer patients that developed localized necrosis or perforation of the colon during IL‐2 treatment. They represent 1.3% of patients (n = 315) or 0.9% of treatment courses (n = 452). All underwent surgical intervention and survived to leave the hospital. No common etiologic factor was apparent. Two patients were subsequently retreated with IL‐2 without complication. Localized colonic necrosis or perforation is a rare complication associated with high dose IL‐2 treatments. Aggressive surgical intervention is advocated and retreatment following recovery is safe.

Original languageEnglish (US)
Pages (from-to)2350-2353
Number of pages4
JournalCancer
Volume62
Issue number11
DOIs
StatePublished - Dec 1 1988

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint

Dive into the research topics of 'Colonic perforation: An unusual complication of therapy with high‐dose lnterleukin‐2'. Together they form a unique fingerprint.

Cite this